Many people can wean off an SSRI very quickly. Most doctor’s schedules last for a month or two and consist of skipping days and tapering by 20-25% every few days. Some people cannot tolerate that fast schedule, though. There is some speculation about the reasons why some people cannot tolerate a fast weaning schedule. Without clinical studies of long term SSRI use and withdrawal, there is little official information about the proper method for sensitive patients to wean off the drug. SSRI studies generally last 8-12 weeks and study the efficacy of SSRI versus placebo. The goal of these studies is not to study the side effects of the drugs, but to gain FDA approval of the drug. It’s ironic that these short term studies are then used to justify long term, even life long, prescriptions. Since there is little information about the long term effects of SSRI on the brain, the reasons for some patients’ sensitivity to fast weaning is open to speculation. Withdrawal is not a recognized problem with SSRI, though. Most doctors will seek to diagnose a new or existing condition to explain the symptoms. This is a delicate subject because there are cases where an existing condition will emerge as the drug is removed. It can be very difficult to discern between existing symptoms and those caused by withdrawal. Usually, if the symptoms can be closely tied to removal and reinstatement of the drug, that points strongly to a withdrawal problem. The patient’s history can also be used to distinguish between withdrawal and existing illnesses. A patient who does not have a history of psychosis or a severe anxiety disorder may exhibit symptoms of both during withdrawal. Source. The strongest link between cessation of an antidepressant and withdrawal are the initial symptoms. Head zaps, dizziness, and electric sensations in the head are some of the first symptoms that most people experience if they are sensitive to fast weaning off an SSRI. These initial physical symptoms are often followed by more severe symptoms that mimic other illnesses. It is the similarity between withdrawal symptoms and other illnesses that cause the most confusion for doctors trying to diagnose the problems that their patients are exhibiting. Since withdrawal is not an accepted part of the pharmacology of SSRI, doctors are left with few diagnostic tools to explain the symptoms that they see in their patients. A doctor’s role in the prescribing of SSRI is not to break new ground in the diagnosing and treatment of withdrawal, but to use existing tools to describe and treat the symptoms that they see. It’s incumbent on the patient to bring up the subject of withdrawal and work with their doctor to develop a weaning plan that serves both their needs. A misdiagnosed case of withdrawal can lead to a spiral of new treatments which compound the problems for the patient. Instead of treating the underlying withdrawal problem, the patient can be prescribed several drugs in succession to treat the symptoms caused by the previous drug/s. As the cross prescriptions add up, it becomes more and more difficult to discern which drug is causing which symptoms. Add in withdrawal from the original drug, and the diagnostic task quickly becomes overwhelming.
Once a patient recognizes that they are very sensitive to SSRI, the regular weaning schedule is not sufficient. Weaning off an SSRI very quickly may seem like the best plan, like pulling a bandage off quickly to minimize the pain. Withdrawal doesn’t work like that, though. The brain combines mental and physical processes in a way that a sudden shock to the Serotonergic system can actually prolong symptoms rather than minimize them. Once the patient realizes that they are dependent on the drug, it can be very tempting to get the drug out of their system as quickly as possible. This feeling is compounded as the long term issues with SSRI use become more apparent in withdrawal. The patient becomes more aware of the cognitive and emotional numbness that SSRI can cause. The suppression of self awareness and inhibitions becomes more apparent as the SSRI dose goes down, too. Things that seemed quite normal at the time become more inexplicable as self awareness returns. Even though the emotional imperative is to wean off the drug very quickly, sensitive patients need to exercise patience. The goal for a sensitive patient is to wean slowly rather than quickly. Weaning at a very measured pace minimizes symptoms and actually shortens the overall length of withdrawal. The goal of slow weaning isn’t just to stop taking the drug, but to maintain as much quality of life as possible while doing it. It’s important to express that desire to wean slowly to your doctor. S/he may maintain that a fast schedule is best, but you need to balance their diagnostic imperative with your own sense of well being. Once you have divided symptoms into existing problems and withdrawal, you want to minimize the withdrawal issues as much as possible.
In sensitive patients, the weaning schedule can extend out to many months. Instead of weaning off the drug in a month or two, it may take a year or more to fully stop taking the drug. The best method to lower SSRI dosage is to do so at 4-6 week intervals. This lets the brain adjust to the lowered dose in a measured way and minimizes the shock that the patient experiences. Many symptoms of a lower dose are delayed by a few days or even weeks. The brain has taken a great deal of time to adjust to the drugs presence, so it follows that it will take some time for it to readjust to a lowered dose of the drug. A longer schedule also minimizes the build up of symptoms that can happen in fast schedules. Since some symptoms are delayed during the weaning process, the patient can sometimes feel the effect of several dosage drops at once. The longer schedule separates the onset of symptoms and allows the patient to consolidate each dosage drop before attempting another one. It’s important to not attempt another dosage drop before you feel that you have stabilized at the new dose. Instead of relying on a strict calendar schedule, base your decision to drop your dosage on how you feel. There is no reward for dropping too quickly. Again, the goal of a prolonged weaning schedule is to minimize withdrawal symptoms.
It is very important to take the drug each day. Skipping days leads to off and on withdrawal symptoms, which can complicate the weaning process. As an example, Paxil is metabolized by the body in about 22 hours. Skipping a day leaves the body with no drug about half the time. Consistency is the best way to minimize withdrawal symptoms.
The amount of each drop varies by individual. Each person reacts to dosage drops differently. Most people who are sensitive to SSRI can drop by 10% each time. For example, a patient taking 40mg/day can initially drop to 36mg/day. After an adjustment period, they can then drop to 32.4mg/day. Each time you taper your dose, it’s important to drop it by 10% of your previous dose. In the 40mg/day example, don’t drop by 4mg/day each time. It’s a diminishing schedule that will slow down the dosage changes as weaning progresses. It may seem like a schedule that will never end, but it is the best way to keep withdrawal symptoms manageable. Here is an example of a weaning schedule from 20mg/day
20.0, 18.0, 16.2, 14.6, 13.1, 11.8, 10.6, 9.6, 8.6, 7.7, 7.0, 6.3, 5.6, 5.1, 4.6, 4.1, 3.7, 3.3, 3.0, 2.7, 2.4, 2.2, 2.0, 1.8, 1.6, 1.4, 1.3, 1.2, 1.0, 0.9, 0.8, 0.8, 0.7, 0.6
It can be very hard to measure dosages to the granularity that the 10% reduction schedule requires. Small dosage drops like those described here are hard to accomplish with a pill splitter. Again, it depends on the level of sensitivity that the patient has to dosage drops. Some people will be able to estimate the drops, and the important concept is to wean more slowly. Other people will be more sensitive to dosage drops. Those people should ask their doctor about changing their SSRI prescription to the liquid form, which is easier to measure at precise dosages. They can also purchase a jeweler’s scale which can measure pill fragments into very precise dosages. Source.
The most important thing about developing an SSRI weaning schedule is to personalize it to your own needs. It takes some time to do the introspection required to place yourself within the spectrum of sensitivity. It also takes some time and experience to recognize which symptoms are caused by withdrawal, existing conditions, and normal day to day events. Most people begin the weaning process on their doctor’s schedule and don’t realize that they are sensitive to dosage drops until the symptoms drive them to seek out more information. In those cases, stay at the last dosage that you felt stable at, and continue from there using the 10% reduction method. For more information about restarting an SSRI after weaning too quickly, see this post.